Wisconsin, 2012

Damaging Wind in Wisconsin, May 3, 2012

May 3, 2012 · NWS DLH · 1 event in 1 county or zone

Low pressure over southwest Minnesota strengthened a warm front over central Wisconsin early in the morning of May 3rd. Unstable air lofted over cold surface air resulted in down-burst winds and some hail south and southwest of the Gogebic Range of northern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Low pressure over southwest Minnesota strengthened a warm front over central Wisconsin early in the morning of May 3rd. Unstable air lofted over cold surface air resulted in down-burst winds and some hail south and southwest of the Gogebic Range of northern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 3, 3:21 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 3, 3:21 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
421 AM CDT THU MAY 3 2012

.SHORT TERM...
CURRENT THUNDERSTORMS OVER MOST OF THE CWA OCCURRING IN SFC
CONVERGENCE AREA JUST NORTH OF STALLED FRONTAL BOUNDARY. STORMS
HAVE BEEN AIDED BY UPPER LEVEL JET STREAK WITH ENTRANCE REGION
RIGHT OVER THE REGION. THIS JET STREAK WILL MOVE OFF TO THE
EAST...BUT BRAD JET WILL REMAIN OVR THE REGION THROUGH SATURDAY
HAD SOME STRONG WINDS WITH A BOWING STORM COMPLEX EARLIER THIS
MORNING IN CROW WING COUNTY AND HAVE REPORTS OF SMALLER HAIL...UP
TO DIME SIZE...NORTH OF DULUTH. EXPECT THIS EARLY MORNING
CONVECTION TO CONTINUE ACROSS THE ARROWHEAD AND NRN WI THIS
MORNING.

ONCE THE ATMOSPHERE HEAT UP AGAIN EXPECT MORE THUNDERSTORMS TODAY.
EXACT LOCATION AND TIMING IS VERY DIFFICULT TO PINPOINT AND FEEL
IT COULD BE ANYWHERE...BUT ESPECIALLY ACROSS THE SOUTHERN HALF OF
THE FORECAST AREA ALONG THE RIDGE OF MAX INSTABILITY AND WAA.
THESE WILL BE AIDED BY UP UPPER LEVEL VORT MAX MAX THAT WILL DROP
SOUTH ACROSS THE REGION.

FRIDAY AGAIN WILL FEATURE SCATTERED SHOWERS AND THUNDERSTORM WITH
NO BIG CHANGE IN THE UPPER PATTERN AT THE SFC HOWEVER CANADIAN
HIGH PRESSURE BUILDING SOUTH WILL ADVECT SOME DRIER AIR INTO THE
REGION..ESPECIALLY THE NORTH...HOWEVER...WITH BAROCLINIC ZONE
SITUATED JUST SOUTH OF THE REGION...SHOWERS ARE STILL A
POSSIBILITY.

OFF LAKE WINDS THE THE NEXT FEW DAYS WILL KEEP THE LAKE SUPERIOR
AREAS COOL AND CLOUDY.

.LONG TERM...
LATEST NWP MODEL RUNS SHOW BETTER AGREEMENT FOR THE EXTENDED
FORECAST PERIOD...CONTINUING THE UNSETTLED CONDITIONS ACROSS THE
NORTHLAND THROUGH THIS WEEKEND AND INTO EARLY NEXT WEEK AS A SERIES
OF SHORTWAVES AFFECTS THE REGION.

&&

.POINT TEMPS/POPS...
DLH  59  44  58  39 /  50  20  30  40
INL  63  42  60  40 /  50  20  20  30
BRD  72  50  65  45 /  40  10  40  40
HYR  75  52  64  44 /  50  20  20  30
ASX  62  45  58  41 /  50  30  30  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...CLC
LONG TERM....BERDES
Hazardous weather outlook, May 3, 4:26 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
526 AM CDT THU MAY 3 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
526 AM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL CONTINUE THIS MORNING OVER THE MINNESOTA ARROWHEAD
AND NORTHERN WISCONSIN. MORE SCATTERED STORMS WILL DEVELOP LATER
TODAY. MOST STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS.
HOWEVER...A FEW COULD PRODUCE WINDS GUSTS OF 70 MPH AND 1 INCH
DIAMETER HAIL. THIS IS ESPECIALLY TRUE IN SOUTHERN AREAS OF THE
FORECAST AREA...FROM THE BRAINERD LAKES AREA THROUGH MOST OF
NORTHWESTERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-041030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
526 AM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH WEDNESDAY.

BRISK EAST WINDS WILL DEVELOP ON FRIDAY AND A SMALL CRAFT
ADVISORY MAY BE NEEDED.

CLC

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 3, 2:06 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
306 AM CDT THU MAY 3 2012

MNZ019-020-037-030845-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
306 AM CDT THU MAY 3 2012

...STRONG THUNDERSTORMS AFFECTING SOUTHERN SAINT LOUIS COUNTY...

AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKEWOOD TWP TO
NEAR FLOODWOOD...MOVING NORTHEAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.

LOCATIONS IMPACTED THROUGH 4 AM INCLUDE...
  TAFT...               PROSIT...             PALMERS...
  ISLAND LAKE...        CANYON...             SILICA...
  BOULDER LAKE...       MEADOWLANDS...        TOIVOLA...
  PAYNE...              ELMER...              SHAW...
  LITTLE SWAN...        KELSEY...             MURPHY LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4731 9181 4692 9180 4688 9189 4689 9305
      4736 9303

BERDES
Special weather statement, May 3, 2:55 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
355 AM CDT THU MAY 3 2012

MNZ012-020-030945-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
355 AM CDT THU MAY 3 2012

...STRONG THUNDERSTORMS AFFECTING SOUTHERN LAKE COUNTY...

AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WHYTE...MOVING NORTHEAST AT
25 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  FINLAND BY 410 AM...
  MURPHY CITY BY 415 AM...
  ISABELLA BY 420 AM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4778 9103 4746 9103 4723 9146 4752 9165

BERDES
Special weather statement, May 3, 3:10 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
410 AM CDT THU MAY 3 2012

WIZ001-002-006>008-031000-
BAYFIELD-BURNETT-DOUGLAS-SAWYER-WASHBURN-
410 AM CDT THU MAY 3 2012

...STRONG THUNDERSTORMS AFFECTING NORTHWEST WISCONSIN...

AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
MOOSE JUNCTION TO 12 MILES SOUTHWEST OF SHELL LAKE...MOVING EAST AT
35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.

* THUNDERSTORMS WILL BE NEAR...
  SPOONER AND SHELL LAKE BY 420 AM...
  SOLON SPRINGS AND WASCOTT BY 425 AM...
  SARONA AND EARL BY 430 AM...
  STANBERRY AND SPRINGBROOK BY 440 AM...
  ANGUS BY 445 AM...
  STONE LAKE AND BIRCHWOOD BY 450 AM...
  HAYWARD BY 455 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4564 9217 4572 9217 4572 9224 4638 9215
      4637 9134 4563 9142 4563 9215

BERDES
Special weather statement, May 3, 3:33 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
433 AM CDT THU MAY 3 2012

WIZ001>003-007-008-031015-
ASHLAND-BAYFIELD-DOUGLAS-SAWYER-WASHBURN-
433 AM CDT THU MAY 3 2012

...STRONG THUNDERSTORMS AFFECTING NORTHWEST WISCONSIN...

AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
UPPER EAU CLAIRE LAKE TO 6 MILES EAST OF SPRINGBROOK TO 4 MILES WEST
OF ANGUS...MOVING EAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.

* THUNDERSTORMS WILL BE NEAR...
  NORTHWOODS BEACH AND EDGEWATER BY 440 AM...
  RESERVE AND LITTLE ROUND LAKE BY 445 AM...
  COUDERAY AND CABLE BY 450 AM...
  NEW POST AND DRUMMOND BY 455 AM...
  RADISSON AND EXELAND BY 500 AM...
  MASON AND OJIBWA BY 505 AM...
  WINTER AND CLAM LAKE BY 510 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4642 9184 4647 9072 4563 9076 4563 9191

BERDES
Local storm report, May 3, 3:57 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
457 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             14 SSW BRIMSON          47.09N 91.98W
05/03/2012  M0.75 INCH       ST. LOUIS          MN   TRAINED SPOTTER

0425 AM     HAIL             SARONA                  45.71N 91.81W
05/03/2012  M0.50 INCH       WASHBURN           WI   TRAINED SPOTTER

&&

CCHRIST
Local storm report, May 3, 4:39 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
539 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     TSTM WND GST     8 S HAYWARD             45.89N 91.48W
05/03/2012  E50 MPH          SAWYER             WI   TRAINED SPOTTER

&&

RBERDES

The radar

The Duluth radar (KDLH), 178 km away, was scanning. The volume nearest the first event began at 10:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Price

When
May 3, 4:45 AM CST
Where
Price County, 5.93 mi ESE of (Pkf)park Falls Muni
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.930, -90.300

Several healthy trees were uprooted on State Highway 182. Piles of pea-size hail accumulated. Power was out for three hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380491.